Monographs in contact allergy Volume 4: Systemic drugs

Systemic drugs are (mainly) medicines that are taken as tablets or capsules (oral administration) or injected into the veins (intravenously) or into the muscles (intramuscularly). Many drugs, when administered in this way, can cause a skin rash. Notorious are the antibiotics (particularly the various penicillins) and drugs against epilepsy, but in fact all drugs can cause exanthemas. Already 50 years ago, some patients who had had such a drug reaction were tested with patch tests with the drugs in question (epicutaneous allergy tests), by which contact allergy can be demonstrated. In a number of cases, positive patch tests to those drugs were found, thus indicating that the rash was caused by 'contact allergy'. In these cases, it is better to speak of type IV hypersensitivity or delayed-type allergy, because there is no contact with the skin or mucous membranes.

Research on this subject remained somewhat dormant after 1970, but has gained momentum since roughly the second half of the 1990s and especially in the first 2 decades of the 21st century. And it turns out that quite a few of those drug exanthemas are indeed based on type IV hypersensitivity. This mainly applies to maculopapular exanthema (with red spots and papules = pimples), 'fixed drug eruptions' (with only 1 or a few patches of skin rash), extensive eczema, and complicated conditions with acronyms such as DRESS ('Drug Eruption with Eosinophilia and Systemic Symptoms'), AGEP ('Acute Generalized Exanthematous Pustulosis') and SJS/TEN ('Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis'). With some of these exanthemas, the patients are quite sick and can even die!

 

Acute generalized exanthematous pustulosis (AGEP) with diffuse erythema (redness) followed by a large number of small pustules (pustules); these are sterile, not contagious. The cause was allergy to terbinafine tablets, an antifungal drug

It has been a lot of work to write this book and it was more difficult than the previous volumes. There are several reasons for this: I knew little about this subject (no problem, I read up very carefully and everything turned out fine); a lot of the relevant literature is in non-dermatological journals (because the sick patients usually end up with the internist) and such literature is more difficult to read for a dermatologist. There was a great deal of literature on the subject, but finding the right literature relevant to the book was - for reasons too complex to explain here - very difficult.

So it took a while - well, more than a while - and a lot of hard work, but in March 2022 the book in A4 format with more than 1000 pages and just over 500 monographs, was published. The fact that the book was published so soon - a year - after the Topical drugs is because I had already dealt with a lot of the Systemic drugs when I still thought that I would discuss both subjects in 1 book.

I also wrote a number of review articles on the topics discussed in this book in the international journals Dermatitis and Contact Dermatitis and in the Dutch Journal for Dermatology and Venereology (NTDV), in which I of course generously referred to the book itself. Below you can see the Dutch article that can also be downloaded.

N 248 Plakproeven Bij Geneesmiddelerupties Jan 2022 NTDV
PDF – 2,9 MB 77 downloads

Review articles based on the information in the book on Systemic drugs

  • De Groot AC. Systemic allergic dermatitis (systemic contact dermatitis) from drugs (pharmaceuticals: a review. Contact Dermatitis 2022;86:145-164 doi: 10.1111/cod.14016
  • De Groot AC. Plakproeven bij geneesmiddelerupties. Ned Tijdschr Derm Venereol 2022;32:51-54
  • De Groot AC. Patch testing in drug eruptions: Practical aspects and literature review of eruptions and culprit drugs. Dermatitis 2022;33(1):16-30
  • De Groot AC. Patch testing in Drug reaction with eosinophilia and systemic symptoms (DRESS): a literature review. Contact Dermatitis 2022;86(6):443-479. doi:10.1111/cod.14090
  • De Groot AC. Results of patch testing in Acute generalized exanthematous pustulosis (AGEP): a literature review. Contact Dermatitis 2022;87(2):119–141. doi:10.1111/cod.14075

I suggest you go back to: